Vitamins C and E have specific roles in your skin's health. Vitamin C helps reduce the effects of sun damage, which dries out skin and reduces its elasticity. Vitamin E helps repair rough or dry skin, including skin damaged by sunlight. Both are available in oral and topical supplements, but generally topical applications are more effective since the skin ends up receiving a higher concentration of the nutrients.
Take one supplement each (about 200 mg) of both vitamins C and E each day. You can take these at separate times or together at the same time, preferably on an empty stomach to facilitate the most efficient digestion of the vitamins. Drink 8 ounces of water with the pills.
Wash your skin prior to applying any topical applications. Vitamins trapped in the oils on your skin or deflected by dust or dirt will be of no value to your skin.
Apply a generous amount of vitamin C or E topical cream to your skin and rub it in gently with your fingers. You can use a cream that contains both vitamins or use separate creams. Rub in the cream until you have a thin layer of cream covering your skin.
Apply topical creams once or twice daily, depending on your personal preference and how damaged your skin is.
Consume your recommended allotment of vitamin C each day. Vitamin C is found in many fruits, vegetables and fruit juices, and it can also be taken as a pill. Supplementing your skin with vitamin C works only if you are already getting the recommended amount of vitamin C through your diet; otherwise, you are just addressing a deficiency rather than supplementing your diet and skin. Keep in mind that topical applications of vitamin C do not count toward dietary recommendations.
It will take at least two or three weeks before the benefits of these vitamins appear in your skin.
It is safe to take oral pills and use topical creams at the same time.
Vitamin C topical cream is not a substitute for sunscreen. Be sure to apply sunscreen 30 minutes prior to entering direct sunlight.
If you develop a reaction to the pills, such as a rash or itchy skin, discontinue use and visit your doctor as soon as possible. You may be having an allergic reaction to the vitamins or an ingredient in the cream.